How Can You Help?
Share your StorySupport UsGet Resources

Why Is C. Diff So Dangerous? C. Diff Awareness Month

November 4, 2020

November is C. Diff Awareness Month but what exactly is C. diff and why does it deserve a national awareness month?

C. diff is an infection caused by Clostridioides difficile, a bacterium that causes diarrhea and inflammation of the colon, called colitis. It used to be called Clostridium difficile. C. diff infections affect almost a half a million people in the U.S. every year. And, if you have C. diff, you have a higher chance – 1 in 6 – of getting it again within a few weeks.

Why is C. diff such a big deal? Everyone gets diarrhea from time to time, right?

Because this isn’t the typical diarrhea. While many people do recover from such an infection, some die. Others become seriously ill and require hospitalization. The frequent bouts of watery stool can cause dehydration, which can lead to other complications like kidney failure. And, since C. diff is an infection, it can cause sepsis. And sepsis can be fatal.

The biggest risk factor for contracting Clostridioides difficile is taking antibiotics. If you have the C. diff bacteria in your gut, other “good”  bacteria in your gut will keep the potentially harmful bacteria from spreading or causing harm. But if you take antibiotics for another infection, a urinary tract infection, for example, those antibiotics may also kill the “good” bacteria, allowing the C. diff bacteria to flourish.

The antibiotics most likely to trigger a Clostridioides difficile infection include ampicillin, amoxicillin, cephalosporin, and clindamycin, along with other broad spectrum antibiotics. Other risk factors include being 65 or older, recently being in a hospital, having a weakened immune system, and having a previous C. diff infection.

The infection occurs more often in older adults, but even children can get it. As many as 17,000 children in the U.S. contract it in any given year.

C. diff is also a big deal because of how easily it can be spread within a healthcare facility. Although it is possible to contract the infection in the community, it’s one of the most common healthcare acquired infections (HAIs).

Clostridioides difficile symptoms

Once you have had this infection,  if you have another bout, you will recognize the signs right away. They usually start 5 to 10 days after you start taking a new antibiotic. Mild to moderate infection causes:

  • 3 or more watery liquid stools per day, with a very distinct odor
  • Fever
  • Abdominal pain or cramping

Severe infection causes:

  • Watery diarrhea 10 or more times a day
  • Severe abdominal pain or cramping
  • Nausea
  • Blood or pus in the diarrhea
  • Loss of appetite

Severe colitis can lead to a condition called toxic megacolon or toxic colitis. This can cause bleeding, a perforation in the colon wall (perforated bowel) and septic shock.

C. diff deaths rising

According to the Peggy Lillis Foundation, C. diff infections killed almost 30,000 people in the U.S. in 2011, the latest numbers available. And the numbers are rising. The number in 2011 was 10 times higher than the death rate in 1999.

For others, a C. diff infection means a longer hospital stay, an average of about three days longer. That results in extra costs to the patient and the insurance company. And the longer you stay in a healthcare facility, the more you are at risk for developing other HAIs. Extra costs related to medications or items needed during recovery, and missed work – for either the patient or the caregiver –  add to the total.

If C. diff is caused by antibiotics, how do antibiotics treat it?

Not everyone who has this infection needs treatment. About 20% of patients see their symptoms disappear just a few days after they stop taking the antibiotic that caused it in the first place. The other 80% need active treatment.

It may seem odd to treat a condition caused by antibiotics with more antibiotics, but since Clostridioides difficile is a bacterium, antibiotics are the only way to treat the infection. At this point, there are only two effective antibiotics, vancomycin or fidaxomicin.

Researchers are looking at a newer treatment called fecal transplantation or bacteriotherapy. Stool from a healthy person is collected and inserted into the infected patient’s colon, much like a colonoscopy. Another approach is to place the stool in capsules, which the patient swallows.

Fecal transplant is not completely new – some hospital systems have been using the treatment since 2012. However, it’s understandable that a patient may be wary about the procedure, as it is out of the norm. However, a study published in 2013 in the New England Journal of Medicine showed that this approach was more effective than the antibiotic vancomycin in treating repeat C. difficile infection.

The infection is contagious

If someone is diagnosed with C. diff or you suspect you or a loved one may have one, isolation is important to keep the infection from spreading. In the hospital, the infected patient will be isolated from other patients, and staff will have to observe isolation precautions, using gloves and gowns.

The bacteria are spread through spores that the bacteria release. These spores can live for a long time, several months, on surfaces. An infected person may touch a doorknob and spores may cling to it. When another person touches the doorknob, they may pick up the spores on their hand. If they bring their hand to their face, or if they use that hand to hold food, the spores are then transferred and that second person may be infected.

At home, if you or your loved one has C. diff , thorough and frequent hand washing is essential. If possible the person with the infection should use a dedicated bathroom. If you must share a bathroom, it should be thoroughly cleaned before anyone else uses it, concentrating on common surfaces, such as taps, counters, doorknobs, and so on. Ensure the person with the infection also has their own towels and linens. These should be washed separately in the hottest water possible.

It’s important to keep in mind too that hand sanitizers are not effective against C. diff. Soap and water are the only defence. So, when handling anything that the patient has touched or giving direct care, the staff must wear gloves.

So, how do we prevent C. diff infections?

We can’t prevent all infections, but we can reduce the chance of contracting C. diff by only taking prescribed antibiotics and not someone else’s, even if you believe you have the same type of infection. Wash your hands frequently and well. And if you suspect you have C. diff, contact your doctor right away.

If you do have a C. diff infection, watch for signs of sepsis. If you think you may have sepsis, seek help immediately by going to your closest emergency room or calling 911.

Learn more about C. diff and other conditions that can lead to sepsis at the Sepsis and… library.